Reccomendations instead of Topamax

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

LoriR15
New Member


Date Joined Jan 2006
Total Posts : 12
   Posted 1/31/2006 7:46 PM (GMT -6)   
Hello

I'm fairly new to the forum. I'm trying to figure out what is going on with me. I'm 21. I was in a snowboarding accident this time last year and landed on my head. Thats when my migraines began. I had a CT scan and an MRI, nothing found. My doctor put me on Topamax in July starting me at 25mg and now I am at 100mg (50 in the am 50 in the pm). But I feel like I am every side effect of the medication, and its just not becoming worth it if there is an alternative medication that I could take. Here's where I sit now in order of what I can remember how things have come about:

- things started to taste weird mostly sodas and beer (that has since gone away)
- I'm often confused
- I forget conversations i've had 20 minutes prior, some even that i've had weeks before (short term memory is just shot)
- My vision has changed, had to get new glasses
- I have crying spells for no reason
- If im around people right after i take my medicine in the morning i am very antisocial
- I'm experiencing low energy
and a few more...

So... I think I am going to talk to my doctor about switching my medication to something else. Is anyone on something that is really working for you with minimal side effects? Thanks!

Lori

purplegdaisy
Regular Member


Date Joined Feb 2005
Total Posts : 242
   Posted 2/1/2006 3:41 PM (GMT -6)   
Hey Lori,

I was on the Topamax and had all the side effects you had and sores in my mouth from it... I talked to my neuro and he switched me to nortriptlyne and I have done pretty well with it. No noticeable side effects, and in the beginning they didn't help my migraines much, but I am now up to 75 mg's each evening and haven't had a migraine in almost 2 weeks so I think that it is working... (I was having 1 to 2 a week if not more).

Just sharing what is working for me..

Tracy
Diagnosed UC october 2004
Currently in remission.... no blood or D...
lower back causing me tons of pain from car accident in July
DDD L4-S1


LoriR15
New Member


Date Joined Jan 2006
Total Posts : 12
   Posted 2/1/2006 11:38 PM (GMT -6)   
Tracy,

I took Nortry. before I started on Topamax, I didn't take it for very long. This is really bad I dont really remember having any side effects but I dont think it got rid of my migraines thats why I stopped taking it. I feel terrible that I cant remember that far back to having taken it. I just remember that the name rang a bell and when I looked it up on web md I recognized what it was used for. and realized that I had taken it before. Strange i know. Thanks for your input :)

Lori

tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 2/2/2006 7:13 PM (GMT -6)   
Nortriptyline is not in the same family, or classification of drugs as Topamax. There are other anti-seizure medications that you can take that work the same way as Topmax without the side effects.
 
 
  • Gabapentin (Neurontin). Effective in preventing migraines, gabapentin's side effects include sleepiness, dizziness, diarrhea and mood swings.
  • Lamotrigine (Lamictal). Rash is the most common side effect. Long-term use of lamotrigine can cause blurred vision.
  • Tiagabine (Gabitril). Side effects include dizziness, fatigue, depression and confusion.
  • Topiramate (Topamax). Also used to treat cluster headaches, topiramate can decrease the effectiveness of oral contraceptives. The drug also can prevent you from sweating and may increase your risk of kidney stones.

Neurontin has been great for a lot of people who can not manage the side effects of Topamax

 

Just some ideas, you may also want to visit my thread on medication and treatment options.

Sara


Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


LoriR15
New Member


Date Joined Jan 2006
Total Posts : 12
   Posted 2/18/2006 8:21 PM (GMT -6)   
Sara- Thanks so much for your input. I talked to my doctor when i went on friday and we decided for me to go off of Topamax and just continue to take Imitrex when i get my migraines and see how barable that is. If that doesnt work we are going to move to other Anti-Seizure medications or anti-depressants. I did visit that thread it was a very helpful read, thank you.


I'll keep everyone posted on my progress!

tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 2/19/2006 10:23 AM (GMT -6)   

Lori...

Definitely, let us know how things are going!

Sara


Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com


LoriR15
New Member


Date Joined Jan 2006
Total Posts : 12
   Posted 3/23/2006 8:13 PM (GMT -6)   
Hey Everyone,

It's been some time since I posted but a lot has gone on since then. My doctor put me on Lyrica...that one didnt work. All it did was make me sleep 14 hours a night and still be tired. He prescribed it because its a "clean drug" and thought that with all my reactions to topamax that I would be better off on it. (but also told me it doesnt work for a lot of people). about a week ago I switched to Depakote. Everything has been good with it thus far. I have a huge decrease in my appetite (which could be a good thing).

lori

wenmarie
Regular Member


Date Joined Nov 2005
Total Posts : 63
   Posted 3/23/2006 11:13 PM (GMT -6)   
I am currently on topamax and I am experiencing everything you described in your first post... low, energy, the thing that bothers me the most is my memory OMG!!! I feel so stupid!! I cannot remember things from 5 minutes ago!! I have asked to come off the topamax but since I am in a current battle with a migrane (I have had a migrane that will not give up for the past two weeks) my doctor does not want to do any medication changes. I am not having any improvements currently from the topamax. At first at least for the first few months I did have fewer migranes. I went from almost daily to about 2-3 monthly but that has since changed. I dont know why but I do know this current migrane needs to give up!!!


LoriR15
New Member


Date Joined Jan 2006
Total Posts : 12
   Posted 3/24/2006 10:07 AM (GMT -6)   
Wow. The longest one i have ever had has been about 4 days and i thought that was miserable. Hang in there! Yeah, the memory thing drove me nuts. I have to say since i've been off of it (about a month and a half) things have gotten better but not perfect. I sometimes need something to "jogg" my memory but then i can quickly remember everything about that subject, which is way different than how I was with topamax and my boyfriend would tell me everything and it was like a white space upstairs. So... it does get better when you come off of it. Topamax did prevent most of my migraines (all of them at the beginning). Depakote is working good for now, I would think i need more of a period than a week in order to judge how its doing as a whole. But my doctor prescribed me to it because it has less side effects than Topamax and judging by how sensitive my body is, this would be a better bet. We'll see tho!

i hope u feel better soon wenmarie!

open-minded
Regular Member


Date Joined Mar 2006
Total Posts : 62
   Posted 3/25/2006 2:08 AM (GMT -6)   
i don't like topomax- have you had seizures since the accident? get yourself a good day planner too! (sorry- used to work with folks who had tramatic brain injury) people with grand mals take top and the side effects are terrible. get a copy of " worst pills, best pills"., wolf.
has great info, lists most drugs side effects, contraindications, alternatives... great reference book that you will use over and over..
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 17, 2014 2:31 PM (GMT -6)
There are a total of 2,220,330 posts in 247,084 threads.
View Active Threads


Who's Online
This forum has 156402 registered members. Please welcome our newest member, Songlady007.
459 Guest(s), 20 Registered Member(s) are currently online.  Details
Alcie, sarahm620, Tunnelvisionary, Scooterdu, LollyLouise, mello1, stacestar, Andrina, opugirl, Luvzminis, wodin, Kamg21, Jeff99, Levi, TooMuchAnxiety, Rhman, churey360, Poppie, Mister Mike, Songlady007


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer